Alabama, 2004Hail and Damaging Winds in Alabama, July 7, 2004
July 7, 2004 · NWS HUN · 10 events in 6 counties and zones
8 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 7, 12:55 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 7, 12:55 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT WED JUL 7 2004
.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING REMNANTS OF WEAK FRONTAL
BOUNDARY LINGERING NEAR THE KY/TN BORDER. MAIN 50H TROF AXIS
EXTENDING FROM LAKE MI SWD INTO N MS. SCATTERED SHRAS/TSRAS CONTINUE
TO DEVELOP AHEAD OF THE TROF ACROSS W TN AND N MS WITH ACTIVITY OVER
MS BEING ENHANCED FROM OUTFLOW FROM EARLIER MCS FROM THE WEST.
SCATTERED SHRAS/TSRAS WILL CONTINUE TO MOVE IN/DEVELOP ACROSS THE TN
VALLEY THROUGH THE AFTERNOON AND MAY LINGER INTO EARLY EVENING
BEFORE DISSIPATING WITH LOSS OF HEATING. POPS WILL BE HEAVILY BASED
ON LATEST RADAR TRENDS AT ZONE ISSUANCE TIME.
SFC BOUNDARY WILL CONTINUE TO DISSIPATE ON THURSDAY AS 50H HEIGHTS
SLOWLY RISE A FEW METERS. WEAK SHEAR AXIS AND S/WV NEAR THE UPPER TX
COAST MAY REMAIN CLOSE ENOUGH TO RESULT IN SCATTERED CONVECTION
AGAIN THURSDAY AFTERNOON BUT EXPECT OVERALL COVERAGE TO BE A LITTLE
LESS AND WILL KEEP POPS IN THE LOW CHANCE RANGE.
SUMMERTIME PATTER IS IN STORE THROUGH THE WEEKEND INTO THE MIDDLE OF
NEXT WEEK. 50H HIGH WILL BE CENTERED OVER THE AREA...ALTHOUGH IT MAY
BEGIN TO RETROGRADE A LITTLE BY THE END OF THE FCST. CHANCES FOR
DIURNAL CONVECTION WILL FALL OFF INTO THE ISOLATED RANGE WITH TEMPS
RIGHT AROUND NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 89 70 90 / 30 20 10 20
SHOALS 69 90 70 90 / 30 20 10 20
CULLMAN 69 90 70 91 / 30 20 10 20
FAYETTEVILLE 68 88 69 89 / 30 20 10 20
FT PAYNE 67 87 67 89 / 30 20 10 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
09
Hazardous weather outlook, Jul 7, 12:00 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 7 2004
ALZ001>010-016-TNZ076-096-097-081000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...ALONG WITH A
NEARBY FRONTAL BOUNDARY...WILL SUPPORT DEVELOPMENT OF SCATTERED
THUNDERSTORMS THROUGH THIS EVENING. DUE TO THE UNSTABLE AIR IN
PLACE...ONE OR TWO THUNDERSTORMS COULD PRODUCE PENNY SIZED HAIL AND
DAMAGING WINDS UP TO 60 MPH. HOWEVER...ANY SUCH STORMS WILL BE QUITE
ISOLATED...AND MOST STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
A TYPICAL SUMMERTIME PATTERN WILL PREVAIL THROUGH TUESDAY...WITH
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS POSSIBLE EACH DAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
BCC
In the hours before
Special weather statement, Jul 7, 12:46 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT WED JUL 7 2004
ALZ003-071910-
FRANKLIN AL-
146 PM CDT WED JUL 7 2004
...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
RED BAY IN WESTERN FRANKLIN COUNTY...
AT 146 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
EXTREME NORTHEASTERN ITAWAMBA COUNTY MISSISSIPPI...MOVING EAST AT
30 MPH. THROUGH 210 PM...THIS STORM IS EXPECTED TO AFFECT RED BAY...
THE BEAR CREEK RESERVOIR...VINA...AND ATWOOD.
THIS STORM LIKELY CONTAINS WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.
BCC
Special weather statement, Jul 7, 1:31 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CDT WED JUL 7 2004
ALZ002-003-072015-
COLBERT-FRANKLIN AL-
231 PM CDT WED JUL 7 2004
...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
OVER COLBERT AND FRANKLIN COUNTIES...
AT 230 PM CDT...DOPPLER RADAR SHOWED A COMPLEX OF STRONG
THUNDERSTORMS STRETCHING FROM THE INTERSECTION OF THE NATCHEZ TRACE
PARKWAY AND HIGHWAY 72...TO PHIL CAMPBELL IN FRANKLIN COUNTY. THESE
STORMS ARE MOVING EAST AT 30 MPH...AND ARE EXPECTED TO AFFECT MOUNT
HESTER...FRANKFORT...RUSSELLVILLE...AND OAK GROVE...THROUGH 315 PM.
THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.
BCC
Special weather statement, Jul 7, 2:00 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT WED JUL 7 2004
ALZ004-072100-
LAWRENCE-
300 PM CDT WED JUL 7 2004
...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
APPROACHING LAWRENCE COUNTY...
AT 300 PM CDT...DOPPLER RADAR SHOWED A COMPLEX OF STRONG
THUNDERSTORMS STRETCHING FROM LITTLEVILLE TO PHIL CAMPBELL. THESE
STORMS ARE MOVING EAST AT 30 MPH...AND ARE EXPECTED TO AFFECT MOUNT
HOPE AND MOULTON THROUGH 4 PM.
THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.
BCC
Special weather statement, Jul 7, 2:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT WED JUL 7 2004
ALZ016-072100-
CULLMAN-
310 PM CDT WED JUL 7 2004
...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
APPROACHING NORTHERN CULLMAN COUNTY...
AT 310 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHWEST WINSTON COUNTY...NEAR ADDISON. THESE STORMS ARE MOVING EAST
AT 30 MPH...AND ARE EXPECTED TO AFFECT JONES CHAPEL...WEST POINT...
SOUTH VINEMONT..AND FAIRVIEW THROUGH 4 PM.
THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.
BCC
Special weather statement, Jul 7, 2:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT WED JUL 7 2004
ALZ016-072100-
CULLMAN-
310 PM CDT WED JUL 7 2004
...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
NORTHERN CULLMAN COUNTY...
AT 310 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHWEST WINSTON COUNTY...NEAR ADDISON. THESE STORMS ARE MOVING EAST
AT 30 MPH...AND ARE EXPECTED TO AFFECT JONES CHAPEL...WEST POINT...
SOUTH VINEMONT..AND FAIRVIEW THROUGH 4 PM.
THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.
BCC
Thunderstorm Wind, Lawrence
- When
- July 7, 2:48 PM CST to 2:50 PM CST
- Where
- Lawrence County, Courtland
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.667, -87.300
A tree and a few power lines were blown down due to thunderstorm winds.
Thunderstorm Wind, Colbert
- When
- July 7, 2:54 PM CST
- Where
- Colbert County, 2 mi NE of Leighton
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -87.500
A tree and transformer was blown down due to thunderstorm winds.
Hail, Cullman
- When
- July 7, 3:15 PM CST
- Where
- Cullman County, 2 mi W of Vinemont
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.250, -86.900
Penny size hail reported.
Thunderstorm Wind, Morgan
- When
- July 7, 3:20 PM CST
- Where
- Morgan County, Decatur
- Measured
- 52 kt (60 mph) estimated sustained
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.617, -86.983
Estimated wind gust at 60 miles an hour.
Thunderstorm Wind, Morgan
- When
- July 7, 3:30 PM CST
- Where
- Morgan County, Massey
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.367, -87.017
A tree was blown down by thunderstorm winds.
Hail, Cullman
- When
- July 7, 3:35 PM CST
- Where
- Cullman County, 6 mi NE of Vinemont
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.317, -86.800
Penny size hail was reported.
Thunderstorm Wind, Marshall
- When
- July 7, 4:07 PM CST
- Where
- Marshall County, 4 mi N of Arab
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.367, -86.500
Several trees and power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- July 7, 4:45 PM CST
- Where
- Marshall County, Horton
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.200, -86.300
A few trees were blown down
Thunderstorm Wind, Marshall
- When
- July 7, 4:45 PM CST
- Where
- Marshall County, Douglas
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.167, -86.333
A few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Jackson
- When
- July 7, 5:15 PM CST
- Where
- Jackson County, Higdon
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.850, -85.633
A few power lines were blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kansas, July 7, 20042 injured · $270,000 · F1 · 54 events
- Lightning Strike in Florida, July 7, 20041 death · 1 event
- Lightning Strike in Alabama, July 7, 20041 death · 1 event
- Tornadoes and Flash Flooding in Kansas, July 7, 2004$3.6 million · F0 · 31 events
- Flash Flood and Hail in Montana, July 7, 2004$2.0 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Maryland, July 7, 2004$1.0 million · 60 kt wind · 8 events
- Hail in Nebraska, July 7, 2004$1.0 million · 1.75 in hail · 3 events
- Hail in Kansas, July 7, 2004$1.1 million · 1.5 in hail · 1 event
- Hail and Damaging Winds in Virginia, July 7, 2004$53,000 · 1.75 in hail · 29 events
- Flash Flood in New York, July 7, 2004$150,000 · 1 event
- Hail and Damaging Winds in New Mexico, July 7, 2004$50,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Georgia, July 7, 2004$25,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412971, 5412972, 5412973, 5412974, 5413046, 5413047, 5413048, 5413049, 5413050, 5413051.